Header graphic for print

Food Safety News

Breaking news for everyone's consumption

Anthrax Warnings for UK Heroin Users

Both England and Scotland since December have recorded cases of anthrax where the source is believed to be heroin or a contaminated cutting agent mixed with heroin.

There is no evidence of any person-to-person or airborne transmission, according to both the Health Protection Agency (HPA) and the National Health Service (NHS).

Anthrax is an infectious disease caused by bacteria called Bacillus anthracis. Infection in humans most often involves the skin, the gastrointestinal tract, or the lungs.

The first of 19 cases in Scotland was confirmed in December and the first case of anthrax in an injecting drug user occurred earlier this month in England.

Similarities to the cases in Scotland suggest that the heroin, or a contaminated cutting agent mixed with the heroin, is the likely source of infection.

“We are working closely with NHS London to monitor the situation,” said Dr. Brian McCloskey, director of the HPA in London.  “There is no evidence of person to person transmission in this case and I’d like to reassure people that the risk to the general population, including close family members of the infected patient, is negligible.

“It is extremely rare for anthrax to be spread from person to person and there has been no evidence of a significant risk of airborne transmission associated with the current situation in Scotland.

“While public health investigations are ongoing, it must be assumed that all heroin in London carries the risk of anthrax contamination. Heroin users are advised to cease taking heroin by any route, if at all possible, and to seek help from their local drug treatment services. Heroin users in London are strongly encouraged, as soon as possible, to find out more about the support services in their area. They can be put in touch with local drug services and receive advice by contacting Talk to Frank.”

Professor Lindsey Davies, regional director of NHS Public Health in London, said: I urge all heroin users in London to be extremely alert to the risks and to seek urgent medical advice if they experience signs of infection such as redness or excessive swelling at or near an injection site, or other symptoms of general illness such a high temperature, chills, or a severe headache or breathing difficulties, as early antibiotic treatment can be lifesaving. This is a very serious infection for drug users and prompt treatment is crucial.

“Drug injecting is an extremely risky and dangerous practice and users are vulnerable to a wide range of infectious diseases, both from the action of piercing the skin, as well as contaminants in the drugs that they use.

“Health professionals and drug action teams in England had already been alerted to the situation in Scotland in December and we will continue to work closely with colleagues who work with drug users to monitor probable cases and raise awareness of the risks.”

Anthrax may be used as a biological weapon. In 2001, anthrax sent through the U.S. Postal Service infected 22 people; 7 survivors had confirmed cutaneous anthrax disease.

© Food Safety News